Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 236, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 13, 2017, 7:00 PM CDT for 4 counties in Texas. It was in force for 75 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2017, 7:00 PM CDT (00:00 UTC)
- Expired
- Aug 13, 2017, 8:15 PM CDT
- In force
- 75 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carson County, TX, Hutchinson County, TX, Moore County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 32 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:00 PM CDT | TORNADO | 7 W Pantex, TX | BRIEF TORNADO LASTED ABOUT A MINUTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 3:41 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2289 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.3
The text
As transmitted.
259 WUUS54 KAMA 140000 SVRAMA TXC065-233-341-375-140115- /O.NEW.KAMA.SV.W.0236.170814T0000Z-170814T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Amarillo TX 700 PM CDT SUN AUG 13 2017 The National Weather Service in Amarillo has issued a * Severe Thunderstorm Warning for... Northern Carson County in the Panhandle of Texas... Southern Hutchinson County in the Panhandle of Texas... Eastern Potter County in the Panhandle of Texas... Southeastern Moore County in the Panhandle of Texas... * Until 815 PM CDT * At 700 PM CDT, a severe thunderstorm was located 9 miles southwest of Lake Meredith, or 22 miles west of Borger, moving east at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to roofs, siding, and trees is possible. * Locations impacted include... Amarillo, Borger, Panhandle, Fritch, White Deer, Skellytown, Sanford, Lake Meredith and Pantex. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3527 10183 3574 10194 3583 10122 3539 10111 TIME...MOT...LOC 0000Z 254DEG 10KT 3555 10178 HAIL...0.75IN WIND...60MPH $$ Beat
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:53 PM CDT, 7 minutes earlier.
Area forecast discussion, Aug 13, 6:53 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 653 PM CDT Sun Aug 13 2017 .AVIATION... Scattered to numerous thunderstorms moving SE, with direct impacts expected at DHT and GUY. Severe gusts at or above 50 kt will be possible for the next few hours owing to strong instability in sufficiently sheared environment. IFR ceilings expected to develop after midnight at AMA and DHT, with less of a threat at GUY, where greater westerly component to low-level winds expected. Return to VFR conditions expected by early afternoon at all terminals. Slight chance of thunder at all terminals on Monday. && Cockrell .PREV DISCUSSION... /Issued 228 PM CDT Sun Aug 13 2017/ DISCUSSION... The flow in the mid and upper levels will become a little more northwesterly in the wake of a short wave trough moving through the western Great Lakes this afternoon. This northwest flow will provide increased directional shear as southerly winds on the surface veer around to the northwest in the mid levels. Also a mid level disturbance will move southeast in the northwest flow aloft and this should help to get organized showers and thunderstorms going off of the Colorado and New Mexico mountains. This activity is expected to develop into and MCS which is then expected to move southeast across the panhandles tonight. At this point, it looks like the western panhandles will have the best chance of rain given the track of the upper level disturbance. Some storms may become severe with large hail and damaging winds the main threat. Localized flooding will also be possible as these storms may be efficient rain producers given all of the low level moisture. The 12z sounding from AMA showed an inversion near 500 MB with a well mixed layer above that. But, it looks like this layer will get eroded as the upper level disturbance approaches this evening. As the flow aloft transitions from northwest to west and southwest Monday and Tuesday, our rain chances decrease some. Then our area may actually have a couple of dry days before the flow becomes northwesterly again by Friday night into next weekend. This will allow mountain convection to move this way once again. Temperatures are expected to be seasonal for much of this week after Monday. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 61 86 65 90 65 / 90 20 40 20 20 Beaver OK 65 91 68 96 68 / 30 20 40 20 30 Boise City OK 59 85 63 89 62 / 60 20 40 20 20 Borger TX 67 89 69 93 70 / 70 20 40 20 20 Boys Ranch TX 63 88 67 93 65 / 90 20 40 20 20 Canyon TX 61 87 64 89 64 / 90 20 40 20 20 Clarendon TX 62 87 67 90 68 / 70 30 40 20 30 Dalhart TX 62 86 65 93 64 / 100 20 40 20 20 Guymon OK 65 89 67 94 66 / 40 20 40 20 20 Hereford TX 63 87 66 90 65 / 100 20 40 20 20 Lipscomb TX 67 90 69 94 70 / 40 30 40 20 30 Pampa TX 66 89 68 92 69 / 50 20 40 20 20 Shamrock TX 67 89 69 92 70 / 60 30 40 20 30 Wellington TX 68 91 69 92 71 / 60 30 40 20 30 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/16
Hazardous weather outlook, Aug 13, 2:37 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 237 PM CDT Sun Aug 13 2017 OKZ001>003-TXZ001>020-141200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 237 PM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected across the Oklahoma and Texas Panhandles through tonight. Some of the storms may become strong to severe, with large hail and damaging winds the primary hazards. In addition, heavy rainfall will be possible, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Monday through Tuesday night, and then again Friday night and Saturday. A few storms that develop during these time periods may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, heavy rainfall may accompany thunderstorms, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation.
In the hours before
Local storm report, Aug 13, 6:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 8 NW DALHART 36.14N 102.62W
08/13/2017 E70 MPH DALLAM TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700816
LGLocal storm report, Aug 13, 6:28 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 3 SW DALHART 36.03N 102.55W
08/13/2017 M58 MPH HARTLEY TX ASOS
&&
EVENT NUMBER AMA1700817
LGLocal storm report, Aug 13, 6:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 3 SW DALHART 36.03N 102.55W
08/13/2017 M67 MPH HARTLEY TX ASOS
&&
EVENT NUMBER AMA1700818
LGLocal storm report, Aug 13, 6:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 3 SW DALHART 36.03N 102.55W
08/13/2017 M74 MPH HARTLEY TX ASOS
&&
EVENT NUMBER AMA1700819
TLHLocal storm report, Aug 13, 6:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG DALHART 36.06N 102.52W
08/13/2017 HARTLEY TX EMERGENCY MNGR
TREE LIMBS DOWN IN DALHART.
&&
EVENT NUMBER AMA1700820
LGLocal storm report, Aug 13, 6:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL DUMAS 35.86N 101.97W
08/13/2017 M1.25 INCH MOORE TX AMATEUR RADIO
HAIL THE SIZE OF QUARTERS TO HALF DOLLARS FALLING WITH
MODERATE TO HEAVY RAIN AND WINDS 20 TO 40 MPH.
&&
EVENT NUMBER AMA1700821
WEBERThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:04 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 26 min |
| Aug 13, 7:26 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Hartley, Moore, Oldham, Potter, Randall | 64 min |
| Aug 13, 7:32 PM CDT | Areal Flood Advisory | AMA | Hutchinson | 4 hr |
| Aug 13, 7:33 PM CDT | Areal Flood Advisory | AMA | Carson | 4 hr |
| Aug 13, 7:35 PM CDT | Areal Flood Advisory | AMA | Oldham | 4 hr |
| Aug 13, 7:43 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 4 hr |
| Aug 13, 7:50 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Deaf Smith, Potter, Randall | 70 min |
| Aug 13, 8:32 PM CDT | Areal Flood Advisory | AMA | Armstrong, Donley | 4 hr |
| Aug 13, 9:45 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.